Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Tucson, AZ

June 30, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 30, 2022, 4:05 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2022, 4:05 PM MST (23:05 UTC)
Expired
Jun 30, 2022, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS55 KTWC 302305
FFWTWC
AZC023-010200-
/O.NEW.KTWC.FF.W.0013.220630T2305Z-220701T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
405 PM MST Thu Jun 30 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Santa Cruz County in southeastern Arizona...

* Until 700 PM MST.

* At 405 PM MST, Heavy rain fell upstream from the town of Patagonia 
  and a significant flood wave is moving down Sonoita Creek and 
  headed to Patagonia Lake. The Creak rose 14 feet in Patagonia in a 
  short period of time and this flood crest will continue moving 
  south.

  HAZARD...Life threatening flash flooding. Stay away from the
           Sonoita Creek and be prepared for a significant surge
           of water entering Patagonia Lake.

  SOURCE...Radar and automated river gauges.

  IMPACT...Life threatening flash flooding of Sonoita Creek.

* Some locations that will experience flash flooding include...
  Patagonia Lake State Park.

This includes the following highways...
	Route 82 between mile markers 14 and 15.

This includes the following streams and drainages...
  Sonoita Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3154 11083 3149 11079 3147 11087 3151 11089

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:30 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 30, 3:30 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Thu Jun 30 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms
continue across the area with some of the storms becoming strong
this afternoon. Gusty winds and heavy rainfall remain the
greatest threats with localized flash flooding possible.

Storms will continue to drift north and east into the evening,
gradually weakening by midnight. A few isolated showers or
T'storms possible overnight, as is the case, with many days
during the monsoon.

The continued ebb and flow of monsoon moisture across the area
over the next week will lead to daily rounds of scattered
afternoon and evening showers and thunderstorms. As usual the
coverage of storms will vary each day. High temperatures will vary
a degree or two above or below normal, depending on location,
over the next week.

&&

.AVIATION...Valid through 02/00Z. Through 01/04Z, SCT-BKN clouds
at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and
shower/storm activity aft 01/04Z. Erratic SFC wind gusts and
outflows in excess of 40 kts possible with TSRA during the
afternoon and evening hours. Otherwise, SFC wind less than 12 kts,
favoring a WLY direction during the afternoon and evening hours
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 30, 1:57 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Thu Jun 30 2022

AZZ503-507-513-302145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
157 PM MST Thu Jun 30 2022

...Strong thunderstorms will impact portions of southeastern Pima,
southwestern Cochise and eastern Santa Cruz Counties through 245 PM
MST...

At 155 PM MST, Doppler radar was tracking a few strong thunderstorms
near Parker Canyon Lake west to Patagonia.  These storms are showing
very little movement.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Patagonia, Sonoita,
Elgin, Fort Huachuca, Parker Canyon Lake, Patagonia Lake State Park,
Canelo, Lochiel, Coronado National Memorial and Ramsey Canyon
Preserve.

This includes the following highways...
 Route 82 between mile markers 12 and 53.
 Route 83 between mile markers 3 and 35.
 Route 90 between mile markers 305 and 319.
 Route 92 between mile markers 323 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 11087 3167 11080 3178 11036 3133 11017
      3133 11076
TIME...MOT...LOC 2055Z 230DEG 7KT 3152 11049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Local storm report, Jun 30, 2:11 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY RAIN       PATAGONIA               31.55N 110.75W
06/30/2022  M0.79 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            0.79 OF RAIN IN 15 MINS. SPOTTER ALSO
            REPORTED 3 TO 4 INCHES OF FLOWING WATER
            THROUGH STREETS. MINOR FLOODING. GUSTY WINDS
            WITH DOWNED BRANCHES.

&&

JRM
Local storm report, Jun 30, 3:06 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PATAGONIA               31.54N 110.75W
06/30/2022                   SANTA CRUZ         AZ   TRAINED SPOTTER

            TREES AND BRANCHES DOWN IN ADDITION TO AT
            LEAST 1 POWER LINE. ESTIMATED 70MPH WINDS
            COMING FROM THE EAST.

&&

GRG
Local storm report, Jun 30, 3:07 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       PATAGONIA               31.54N 110.75W
06/30/2022  M1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            1 INCH OF RAIN IN 15 MINUTES. ABOUT 3-4
            INCHES OF RAIN FLOWING IN THE STREETS.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jun 29, 5:19 PM MSTSpecial Weather StatementTWC26 min
Jun 29, 7:07 PM MSTSpecial Weather StatementTWCGraham23 min
Jun 30, 1:52 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jun 30, 1:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jun 30, 2:04 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz4 hr
Jun 30, 4:32 PM MSTSpecial Weather StatementTWC28 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.